ROCKFORD, Ill. (WTVO) — A deadly drug combination is responsible for more and more overdoses in a trend that is being seen across the country.
The Winnebago County Coroner listed three dozen unnatural deaths just last month. A third of those were overdoses. There is one drug responsible for a lot of them that residents might recognize the name of, along with one that is not so familiar.
Xylazine is a substance that is being cut into drugs. It is an animal tranquilizer for large animals, mostly horses, which makes it deadly for humans.
Many overdoses are accidental since people are not aware that the drug they are using has xylazine in it.
“It is a drug unfortunately, that puts you in almost a comatose state, or could be a day or two,” said Brooke McKearn, prevention specialist at Vivent Health.
Xylazine prevents oxygen from entering the bloodstream. People that inject it are producing large wounds that go down to the bone. It is also resistant to Narcan, which is used in the case of an overdose.
“It’s a large animal tranquilizer and it’s a non-opioid drug, so when we talk about that, then we talk about the naloxone that is being spread through our community, which is wonderful, it’s not working on xylazine,” said Winnebago County Coroner Jennifer Muraski.
It is still recommended to administer the Narcan and calling 911 if an overdose is suspected. Experts stress the importance of carrying Narcan and never using alone.
“We will have clients that come in that will get Narcan. They will go and use alone, have the Narcan right next to them, and that’s the thing, you cannot use Narcan on yourself,” McKearn said. “You have to have it administered to you by somebody else.”
Access to substances laced with fentanyl and xylazine is easy, but many overdoses are preventable deaths. Fentanyl test strips are one way to check.
“We had several clients last week that tested several substances that were positive for fentanyl, and they were not seeking out fentanyl, they were seeking out something else,” McKearn said. “And they said, ‘Hey, I went back and told my dealer.’ The dealer didn’t even know.”
Overdoses do not discriminate.
“Anywhere from teenagers to 70-year-olds we’re seeing come in with fentanyl overdose,” Muraski said. “You have no idea what you’re getting anymore, and it’s dangerous.”
Even those who are trying a substance for the first time are dying, because they did not know that something else was in the mix.
“Fentanyl and xylazine do not give you a second chance,” McKearn said. “If you don’t have the Narcan there, that’s what’s going to happen.”
Communication and education is important, especially with kids and teens, as well as if there is a family history of addiction or mental health issues. Make sure to have Narcan and how to use it.
Test strips are available for fentanyl, but xylazine test strips are stuck in legislation in Illinois and Wisconsin.